Fentanyl Pain Patches Over Leakage Worries, Fentanyl pain patches are being recalled by Watson Pharmaceuticals because some of them may leak fentanyl gel. Exposure to fentanyl gel may lead to serious adverse events, including respiratory depression and possible overdose, which may be fatal.
Fentanyl is a highly addictive opiate that is 80 times more potent than morphine. Fentanyl is considered a Class II substance by the Drug Enforcement Administration, meaning it is associated with a high potential for abuse and a risk for fatal overdose.
Watson’s is recalling its 75mcg/hr fentanyl transdermal system patches sold in the US
Watson’s is recalling its 75mcg/hr fentanyl transdermal system patches sold in the US from wholesalers and pharmacies. The fentanyl transdermal system CII is indicated for the management of persistent, moderate to severe chronic pain that requires continuous, around the clock opioid administration for an extended period of time and cannot be managed by other means such as non-steroidal analgesics, opioid combination products, or immediate release opioids.
The recalled fentanyl patches are from lot number 92461850, and have expiration dates of August 31, 2009. The affected lot of fentanyl transdermal system patches was shipped to customers between January 30, 2008 and March 19, 2008. No other strengths or lots were affected and the company does not anticipate any product shortages as a result of this recall. The company said that it has notified the Food & Drug Administration (FDA) of the recall.
According to Watson, a small number of patches leaking fentanyl gel have been detected in this lot, potentially exposing patients or caregivers directly to fentanyl gel. Fentanyl patches that are leaking should not be used. No injuries have been reported in connection with the recalled lot.
Recalls of fentanyl pain patches are not unusual
Recalls of fentanyl pain patches are not unusual. Earlier this year, Johnson & Johnson recalled its 25mcg/hr Duragesic Pain Patches made by its Alza Corp. unit. All of the recalled Duragesic patches had expiration dates on or before December 2009. The recall was issued because defective Duragesic patches could have had sliced edge in the pouch that contains the fentanyl gel, which could result in the gel leaking.
In December, the FDA issued an alert warning patients and doctors that there was a high danger of accidental overdose associated with the use of the Duragesic Pain Patch. At the time, the FDA attributed the overdoses to patch “misuse” and ordered all fentanyl patch makers to create special “medication guides” for patients that spell out the dangers of overdoses and improper use in easy-to-understand language.